Becton Dickinson Biosciences (Sparks, Maryland) has issued a voluntary recall of
a lot of isoniazid [INH] (drug lot no. 9335260) used for antimicrobial susceptibility
testing (AST) of Mycobacterium tuberculosis. The recalled INH lot was sold as components
of BACTEC* S.I.R.E. kits (lot nos. 9327296, 9342298, and 9327298) and as individual
drug for reconstitution (BACTEC Isoniazid kit lot no. 9327297) during January
2000--August 25, 2000.
The recall was issued following customer complaints and subsequent
investigations by the manufacturer that found that vials of streptomycin may have been
labeled inadvertently as the recalled lot of INH. A second lot of INH (drug lot no. 0077261)
that was implicated initially is no longer involved in the recall. In the original
complaint involving lot no. 0077261, the incorrect lot number was reported to the
manufacturer. This recall does not affect other sources of INH used for AST or for therapeutic purposes.
Laboratories that perform AST for M.
tuberculosis should identify all isolates on which INH AST was performed with the recalled lot of INH. The results of tests
with recalled INH are unreliable, potentially yielding falsely susceptible or falsely
results. These test results should be confirmed by a second test using nonrecalled
INH on the same isolate or on a subsequent isolate obtained from the patient.
Clinicians caring for patients with isolates requiring repeat testing should be notified of the
recall and the possibility of erroneous INH AST results. If necessary, laboratories should
consult with clinicians to prioritize repeat INH AST testing as follows: 1) immediately
retest isolates from patients who have not responded to antituberculosis therapy as expected;
2) retest isolates for which any other first-line antituberculosis drug resistance
was observed; 3) retest isolates from patients still receiving induction phase therapy; and
4) retest remaining isolates for which INH AST is unreliable.
Clinicians and patients using the standard 6-month four-drug regimen for
tuberculosis (1) should be reassured because 1) in the United States, most patients are
treated successfully with this regimen; 2) most patients are infected with strains of
M. tuberculosis that are susceptible to all first-line antituberculosis drugs
(2); and 3) results from controlled clinical trials indicate that this regimen is effective for patients
infected with INH monoresistant M.
tuberculosis (3). Therefore, patients who have
completed this regimen and who have been discharged as cured before repeat AST results
are available do not need additional drug therapy even if INH resistance is
subsequently identified. Patients found to have INH monoresistant organisms after induction
therapy is complete (e.g., during continuation phase of therapy with INH and rifampin) should
be evaluated for treatment failure clinically and with cultures. Patients with an
acceptable clinical course and no evidence of treatment failure could complete the
continuation phase with INH and rifampin. In both instances, patients should be screened
clinically for recurrent tuberculosis at 3, 6, and 12 months after completion of therapy and, if
relapse is suspected, cultures should be obtained.
Patients who are identified as infected with INH monoresistant organisms before
the induction phase of therapy is completed may be treated with a combination of
rifampin, pyrazinamide, and ethambutol (or streptomycin) for 6 months. INH also may be
included if repeat AST is resistant to INH at low levels (e.g., 0.1 µg/mL BACTEC media, or 0.2
µg/mL 7H10 media) but is not resistant at high levels (e.g., 0.4 µg/mL BACTEC media, or 1
µg/mL 7H10 media). Antituberculosis therapy and monitoring should be individualized
for patients treated with other regimens, for patients who have not responded to therapy
as expected, or for patients infected with M.
tuberculosis strains resistant to one or more drugs in addition to INH. Patients with unrecognized INH monoresistance who
were treated with the two-drug regimen of INH and rifampin and those treated initially
with INH, rifampin, and pyrazinamide are at increased risk for treatment failure and/or
relapse after treatment, possibly associated with acquired rifampin resistance. If a change in
the treatment regimen is considered necessary, the initial regimen should be
augmented with at least two additional drugs to which the patient's
M. tuberculosis isolate has been proven susceptible and, if possible, which the patient has not received previously.
- Bass JB, Farer LS, Hopewell R, et al. Treatment of tuberculosis and tuberculosis infection
in adults and children. Am J Respir Crit Care Med 1994;149:1359--74.
- Moore M, Onorato IM, McCray E, Castro KG. Trends in drug-resistant tuberculosis in the
United States, 1993--1996. JAMA 1997;278:833--7.
- Mitchison DA, Nunn AJ. Influence of initial drug resistance on the response to
short-course chemotherapy of pulmonary tuberculosis. Am Rev Respir Dis 1986;133:423--30.